Alabama, 2022

Damaging Winds in Alabama, April 13, 2022

April 13, 2022 · NWS HUN · 5 events in 3 counties and zones

A line of strong thunderstorms moved east across north Alabama during the early to late evening hours. Strong winds along the gust front knocked down a tree at multiple locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A line of strong thunderstorms moved east across north Alabama during the early to late evening hours. Strong winds along the gust front knocked down a tree at multiple locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 13, 2:13 PM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Apr 13, 2:13 PM CST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
313 PM CDT Wed Apr 13 2022

.NEAR TERM...(Tonight)
Issued at 313 PM CDT Wed Apr 13 2022

Partly sunny skies and unseasonably warm temperatures prevailed
across the greater Tennessee Valley this afternoon. Temperatures
have warmed into lower 80s. A strong pressure gradient over the
region as a strong front approaches from the west has resulted in
breezy to windy conditions, with S-SW winds of 15-25 mph, at times
20-30 mph with gusts between 35-40 mph. Given the strong winds, we
have issued a Wind Advisory for our areas near and west of I-65 until
1 AM Thu morning.

The aformentioned cold front continued plowing to the east, moving
over the Mississippi Valley approx from central WI/IL to the NW
Ozarks and eastern Texas. Regional radars have a leading edge of
showers and thunderstorms, from southern Illinois, to near Memphis
and Natchez. This line should begin impacting far NW Alabama around
7 PM, then advance across the area from west to east during the
course of the evening and late night. The stronger to severe storms
will have better chances of occurring more to the west, especially
with more instability and shear to work with, and the timing of the
showers when still relative warm surface temperatures are expected.
The main threat will be damaging wind gusts over 60 mph. Large hail
and maybe a tornado or two cannot be ruled out as a QLCS type line
passes across the area. Storm intensity should wane as the convection
moves further eastward, and the parent low over the Great Lake moves
further to the north.

As the front passes, much cooler air will filter in from the NW, with
shower coverage diminishing from west to east during the late night.
Temperatures will plummet, ranging from the mid 40s west to lower 50s
east.

.SHORT TERM...(Thursday through Saturday)
Issued at 313 PM CDT Wed Apr 13 2022

Lingering morning showers over our far eastern areas should end by
daybreak Thursday, with clouds decreasing from west to east during
the day. The effects of the colder air in place will be noticeable.
High temperatures will only rise into the upper 60s to lower 70s.
Winds will be from the north 5-10 mph. Clear skies and cooler
conditions will continue Thu night with lows in the low/mid 40s. The
surface high west of the front will build more to the east rather
than south, keeping conditions warmer than they were last weekend.
Highs on Good Friday should recover back into the upper 70s.

Clouds will increase Fri night as another system nears from the west.
It will bring more chances of showers and thunderstorms for the
upcoming weekend. A return southerly flow should produce lows in the
mid 50s. A tad cooler Saturday with highs in low/mid 70s with
scattered showers and thunderstorms. Overall storm strength looks to
be "general" in intensity at this time.

.LONG TERM...(Saturday night through Tuesday)
Issued at 313 PM CDT Wed Apr 13 2022

A cold front will continue to dive southward into the Mid South/mid
TN Valley regions Sat night into early Sun, with iso/sct showers,
along with a few tstms, developing along/just ahead of the oncoming
front. A potent upper trough axis out of the northern Plains will
also take on a negative tilt as it rotates eastward thru the Great
Lakes during the day Mon. This will result in an active WNW flow
pattern developing across much of the region heading into the new
work week. Additional showers, along with a few elevated tstms, are
possible Sun night as a sfc wave develops along the western edge of
the front, before the sfc low traverses ENE thru the western/central
Gulf states into early Mon. Lingering showers will then taper off to
the east Mon evening, as the sfc wave exits to the NE. High pressure
out of the Plains states will then build into much of the eastern
CONUS starting late Mon night, with dry wx expected thru the day Tue.
Even with the passage of the cold front, overall temps look to remain
fairly seasonable, with afternoon highs mainly in the mid/upper 60s,
while overnight lows trend more in the upper 40s/near 50F. The only
exception may be Tue night, where the influx of drier air may result
in lows falling into the lower/mid 40s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1251 PM CDT Wed Apr 13 2022

VFR weather prevailed across the area early this afternoon. Breezy
to strong gradient winds were occurring as a strong cold front now
west of the MS River nears. Area winds were SSW in the 15-25kt range,
higher at times stronger gusts. Lower level moisture moving
northward from south of I-20 should bring an increase in clouds in
the early evening along with the approaching front. Showers/t-storms
are expected to impact the area this evening. CIG/VSBY reductions to
MVFR, possibly lower are possible with convection along with erratic
gusty winds. Winds will gradually veer to the west then NW late in
the evening as the cold front pushes across the area. Winds should
also gradually diminish to below 10kt by daybreak Fri with VFR
weather returning.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 1 AM CDT Thursday for ALZ001>007-016.

TN...Wind Advisory until 1 AM CDT Thursday for TNZ076-096.

&&

NEAR TERM...RSB
SHORT TERM...RSB
LONG TERM...09
AVIATION...RSB

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Apr 13, 2:14 PM CST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
314 PM CDT Wed Apr 13 2022

ALZ001>010-016-TNZ076-096-097-141200-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
314 PM CDT Wed Apr 13 2022

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

A line of thunderstorms will move through the area this evening into
the overnight hours along an approaching cold front. Some of these
storms could be strong to severe with the primary threat being
damaging winds. Hail and a tornado or two will also be possible.

Strong gradient wind will increase into the 20 to 30 mph range, with
gusts of 35 to 40 into the evening. These winds will mainly impact
areas near and west of the Interstate 65 corridor. A Wind Advisory
remains in effect until 1 AM Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Isolated to scattered thunderstorms are possible from Friday night
through Sunday night.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible this evening and in the overnight.

The radar

The Columbus AFB radar (KGWX), 100 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
April 13, 6:09 PM CST
Where
Colbert County, 0.49 mi W of Margerum
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.770, -88.079

A tree was knocked down on Riverton Rose Trail. Time estimated by radar.

Thunderstorm Wind, Colbert

When
April 13, 6:12 PM CST
Where
Colbert County, 0.86 mi NE of Lane Spgs
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.840, -87.961

A tree was knocked down on North Pike.

Thunderstorm Wind, Colbert

When
April 13, 6:15 PM CST
Where
Colbert County, 0.57 mi W of Cherokee
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.750, -87.980

A tree was knocked down on a power line on White Pike Road.

Thunderstorm Wind, Limestone

When
April 13, 7:19 PM CST
Where
Limestone County, Thach
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
34.920, -86.900

A tree was knocked down onto a house on Thach Road. Time estimated by radar.

Thunderstorm Wind, Madison

When
April 13, 7:55 PM CST
Where
Madison County, 1.33 mi WSW of Huntsville Mills Arp
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.740, -86.570

Trees and power lines were knocked down near the Five Points area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018378, 1018379, 1018381, 1018382, 1018383.